Mumma And Her Monsters

Parenting & lifestyle Blog

There may come a time in your mental health journey when you have to contemplate trying antidepressants. Unfortunately, there is a ...

5 Things To Expect When You're Prescribed Antidepressants

By January 19, 2018



There may come a time in your mental health journey when you have to contemplate trying antidepressants. Unfortunately, there is a huge amount of misinformation both on and offline about what antidepressants are, what they do, and what they may be able to assist you with. 

In an effort to clear some of the confusion, let’s look deeper into what you can expect from taking a prescribed course of antidepressants. 

#1 - You might not be suffering from depression

Antidepressants are, as the name would suggest, most commonly prescribed for depression, though they are also prescribed for mild-to-moderate anxiety. If your doctor suggests antidepressants to you, they are not necessarily saying that you are depressed; these medications are used for a variety of different mental illnesses. 
 It’s always best to ascertain with your doctor ​exactly
​ what they are prescribing antidepressants for, especially if your mental health issues are newly diagnosed. 

#2 - There is a high chance you will experience nausea 



The modern antidepressants fall into a class of drugs known as SSRIs; this stands for ‘selective serotonin reuptake inhibitors’. The ​serotonin
​ is the key word when it comes to both the efficacy of the medication, and the nausea you may experience as a side effect. Serotonin is a chemical the body produces naturally, and it is thought low serotonin is the cause of a number of mental health conditions. 

The serotonin that is stimulated by SSRIs will help your mental health, but there’s a downside to increased serotonin levels, and you may experience this downside while taking SSRIs. Serotonin doesn’t ​just
​ control your mental health; it also ​controls a number of gastrointestinal functions​. So when your serotonin begins to lift thanks to SSRIs, the serotonin in your stomach increases too, and this tends to lead to nausea, loss of appetite, and even vomiting in some cases. 

The good news is that this will pass; your body should adjust within a week of starting the course. If you experience nausea for any longer than that, contact your doctor. 
 
#3 - You will not feel immediately better


Sadly, one of the biggest misconceptions about SSRIs is that they are “happy pills”, a disingenuous term that ​tends to permeate the media talk of antidepressants​. 
 SSRIs are ​not
​ “happy pills”. They won’t make you happy instantly, and they won’t make you happy in the long term either. That’s literally not what they are for. SSRIs work ​by removing the source of your unhappiness
​ , not by creating happiness itself. It’s important to keep this in mind during treatment; you’re not going to suddenly be happy but, if treatment is successful, you will find it easier to make yourself happy-- as you no longer have the anvil of depression or anxiety dragging behind you. 

It’s also worth remembering that antidepressants need between six to eight weeks to be fully effective, so try and control your expectations when it comes to improvement in your symptoms.

#4 - You’re likely to gain weight





Remember how serotonin has a huge influence on the GI tract? After the initial nausea, you may experience an increased appetite, which in turn can lead to weight gain. It is estimated that ​up to 25% of people​ who take SSRIs experience weight gain.

 If you find that your weight has crept up, or your appetite has increased, this is something you may want to monitor. Increased exercise is beneficial for your mental and physical health, and you may find low calorie plans such as ​Shake That Weight​ help you to better exert control over your eating habits. 

The weight gain will usually plateau within a few months, especially if you have taken steps, such as those above, to mitigate the impact. If you do find that your appetite is still roaring after a few months of SSRIs, it may be worth discussing the matter with your doctor. 

#5 - You’ll forget to take a dose

While you may not imagine getting to this stage at the beginning of your course of treatment, it’s very likely you’ll reach it: you forget to take a dose of your medication. The reason? Simple: you’re feeling better, so you don’t have the constant reminder to take the medication that is helping you maintain that state. 
 Everyone forgets a dose every now and then and, in some ways, the problem above is a good one to have.  Refer to advice on the packaging regarding your next dose, then set a daily reminder so you don’t forget in future. 

In conclusion
 If you are contemplating taking antidepressants for the benefit of your ​mental health​, then hopefully the above has been of use to you.


Image Credits: Medication / Serotonin / Scales

*THIS IS A COLLABORATIVE POST*

You Might Also Like

0 comments